Systemic IgG4-related disease with unusual cerebral parenchymal manifestation in a young patient


A.F. Karim, P.M. van Hagen, J.A.M. van Laar

Woensdag 20 april 2016

15:50 - 16:00u in Auditorium 1

Categorie├źn: Parallelsessie

Parallel sessie: Parallelsessie 1: Case reports/research


Background: IgG4-related disease (IgG4-RD) is a fibro-inflammatory condition that can affect almost all organs. The pathophysiological mechanism is still unclear, but fibrosis is the hallmark. IgG4-RD can mimic several inflammatory, infectious and malignant disorders often leading to delay in diagnosis and treatment.

Case description: We describe a case of a previously healthy 17-years old male presented with systemic IgG4-RD including unusual cerebral parenchymal manifestation complicated with epilepsy and restrictive lung disease. Initially a malignancy was suspected, but elevated serum IgG4 and biopsies revealed IgG4-RD. Treatment with dexamethasone led to favorable clinical improvements. Currently dexamethasone is being tapered and maintenance therapy with azathioprine has been started.

Discussion: In this case, a clinical constellation of findings including tumorous lesions, elevated serum IgG4, and histological presence of fibrosis and IgG4 positive plasma cells fit in the presentation of IgG4-RD. Preferentially, IgG4-RD manifest in the orbit, salivary tract, pancreas and lymph nodes, but localisations in almost every part of the body has been described. However, our patient is the first describing a huge cerebral parenchymal mass in the context of IgG4-RD. The disease mostly occurs in patient aged above 50 years. Our patient was 17 years old when presenting for the first time making this case more unique. Corticosteroids are the first choice of treatment. In our patient, treatment with dexamethasone and subsequently azathioprine led to dramatically clinical improvements.

Conclusion: We report a case of systemic IgG4-RD with unusual cerebral involvement in a young patient successfully being treated with dexamethasone and azathioprine.